A case of salicylate toxicity presenting with acute focal neurologic deficit in a 61-year-old woman with a history of stroke

Tessa M. Delaney, Jason T. Helvey, Jason F. Shiffermiller

Research output: Contribution to journalArticlepeer-review

1 Scopus citations

Abstract

Objective: Unknown ethiology Background: Over-the-counter medications that contain aspirin are widely used, and patients generally regard them as safe. However, the side effects of salicylate toxicity can be severe, and delay in the diagnosis may increase the risk of mortality. Neurologic symptoms are a common presenting feature of salicylate toxicity in the elderly, and their recognition may allow earlier diagnosis. This report is of a case of a 61-year-old woman who presented with acute focal neurologic deficit associated with salicylate toxicity and who had a previous history of stroke. Case Report: A 61-year-old woman presented to the Emergency Department after awakening with left-sided weakness. She had a history of ischemic stroke with an associated seizure disorder. The patient denied recent seizure, and brain magnetic resonance imaging (MRI) showed no evidence of an acute stroke. Following her arrival, she be-came acutely confused and complained of tinnitus, shortness of breath, and blurred vision. On direct ques-tioning, she gave a history of excessive use of salicylate for the previous two to three weeks. Her initial serum salicylate level was significantly increased at 78.1 mg/dl (upper therapeutic limit, 19.9 mg/dl). She recovered completely following treatment with oral activated charcoal, intravenous sodium bicarbonate, and potassium replacement. Conclusions: This case demonstrates that physicians should consider salicylate toxicity as a possible cause of exacerbation of neurological deficit in elderly patients.

Original languageEnglish (US)
Article numbere920016
JournalAmerican Journal of Case Reports
Volume21
DOIs
StatePublished - 2020

Keywords

  • Acid-Base Imbalance
  • Neurotoxicity Syndromes
  • Salicylates

ASJC Scopus subject areas

  • Medicine(all)

Fingerprint

Dive into the research topics of 'A case of salicylate toxicity presenting with acute focal neurologic deficit in a 61-year-old woman with a history of stroke'. Together they form a unique fingerprint.

Cite this